Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 12, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Oct 17, 2017, 3:18 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 17, 2017, 9:36 AM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2017, 3:18 AM MDT (09:18 UTC)
- In effect from
- Oct 17, 2017, 9:36 AM MDT
- Expired
- Oct 18, 2017, 3:35 AM MDT
- In force
- 18 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3392 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 17, 3:09 AM MDT, 9 minutes earlier.
Area forecast discussion, Oct 17, 3:09 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Billings MT
309 AM MDT Tue Oct 17 2017
.SHORT TERM...valid for Tdy and Wed...
Forecast challenge today will be strong winds over western plains
and foothills. Potential highlights in play here for these
locations this afternoon and tonight. Otherwise, the forecast is a
mild and dry one, with zonal flow aloft. Now, on to the winds.
First, for Livingston and the Beartooth foothills. A strong
shortwave will swing across southwest Canada today and tonight.
This will cause a strengthening surface pressure gradient along
the east slopes, inducing increasing winds. Strength of the
gradient was not overly impressive, but the progged orientation
was better than it has been in a while. Local guidance has been
steadily increasing strong wind potential, now pushing
probabilities above 60% early this evening. Interesting, MAV
guidance was pushing advisory potential very early this afternoon.
700mb winds increase to 50kts by mid afternoon, and this must be
what is being fed off of. Given the uptick trend, and progged
orientation of the surface pressure gradient, will issue a Wind
Advisory for the Livingston area and the Beartooth foothills for
this afternoon and tonight. Main focus for the strongest winds
looks to be this evening as the gradient should back off overnight
and allow winds to decrease.
Now for locations from Big Timber northward to Judith Gap. 700mb
winds increase to 50kts this afternoon in this corridor, with an
impressive increase to 65kts this evening. Lapse rates above 7c/km
will allow for plenty of mixing. Surface pressure orientation
becomes were favorable for strong winds late this afternoon and
especially this evening. Will upgrade the High Wind Watch for
Wheatland and Judith Gap counties to a High Wind Warning. Also
extended to High Wind Warning southward to include northern Sweet
Grass county, as mid level winds looks adequately strong there.
Will run this from this afternoon through tonight, with the
emphasis being this evening. Will also issue a Red Flag Warning
for these locations given humidities will fall well into the teens
and given these strong winds. For the rest of the area, expect
another gusty day, similar to the last several, but not nearly as
strong as for western locations. High temperatures will again be
in the 70s and humidities will fall into the teens.
A cold front comes through this evening and tonight. Low level
downslope flow will limit the impact of the cooler air as highs on
Wednesday will be mild once again, but held in the mid to upper
60s. Winds should not be quite as gusty. Another shortwave will
ride across southwest Canada Wednesday night and this will tighten
the surface pressure gradient once again along the east slopes.
Gradient does not look quite as strong as the event expected today
and tonight, and guidance, thus, is weaker with wind speeds for
Livingston and Nye. Will have to watch closely, but it appears
that an Advisory may not been needed for this time frame, but will
monitor future model runs closely. TWH
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Several changes to the extended forecast period, generally
increasing pops through much of the period, as models have trended
back toward more unsettled pattern through the weekend.
Ridging remains in control Thursday with another warm and dry day
on tap. Upper level trof and associated cold front shifts into
the region Friday. At this time, the timing of the front is such
that there should be plenty of time to warm up, so have kept highs
from Billings eastward in 70s, which is well above guidance.
Precip follows quickly behind FROPA, and traverses much of the
area by Saturday morning. A very brief period of shortwave ridging
will develop in northwest flow across the area Saturday to clear
out clouds in the late afternoon/evening, but high temps will
remain slightly below normal.
A reinforcing cold front in the
cyclonic flow brings another shot of precip across the region.
Timing on this wave is about 18hrs off between models. The GFS
brings the wave in Saturday night, while ECMWF hold off until
Sunday night. Otherwise, the track looks pretty similar at this
time at this time, with lingering showers to follow in unstable
northwest flow. System does not appear cold enough to bring any
appreciable snow to plains, but some rain/snow mix is possible in
higher hills. Northwest flow aloft will persist through the end of
the period, keeping temps in seasonable range through the remainder
of the period. There is some indication of periodic shortwaves
sliding through, but moisture is limited so kep pops confined to
high terrain for Tuesday, so will mainly result in limiting
diurnal heating. AAG
&&
.AVIATION...
Gusty WSW surface winds, approaching 40 kts, continue at KLVM and
adjacent foothills region this morning. These winds will continue
through Tuesday. Expect gusty SW winds to extend across the
plains, including KBIL and KMLS, by this afternoon. Gusts of 25
to 30 kts are possible. Otherwise, VFR will prevail across the
area through the TAF period. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 076 047/068 048/075 048/070 040/057 037/060 040/060
0/N 00/B 00/U 02/W 21/B 22/W 12/W
LVM 076 048/069 046/074 042/064 034/052 034/057 036/057
0/N 00/N 00/N 04/W 41/N 22/W 22/W
HDN 077 044/067 042/078 043/075 039/059 032/062 037/062
0/N 00/U 00/U 01/B 31/B 22/W 22/W
MLS 077 043/064 041/076 043/074 040/058 031/062 038/060
0/U 00/U 00/U 01/U 31/N 12/W 12/W
4BQ 078 042/064 042/076 043/076 040/057 030/061 037/059
0/U 00/U 00/U 01/U 31/B 12/W 22/W
BHK 077 039/061 038/078 042/075 040/055 030/060 036/057
0/U 00/U 00/U 01/U 31/N 12/W 12/W
SHR 077 038/066 038/078 042/074 036/056 028/061 034/060
0/U 00/U 00/U 01/B 31/B 12/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 2 PM this afternoon to 6 AM
MDT Wednesday FOR ZONES 28-41-63.
Wind Advisory in effect from 2 PM this afternoon to 6 AM MDT
Wednesday FOR ZONES 65-66.
Red Flag Warning in effect from 11 AM this morning to 7 PM
MDT this evening FOR ZONE 117.
Red Flag Warning in effect from 2 PM this afternoon to 6 AM
MDT Wednesday FOR ZONE 124.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Oct 17, 3:15 AM MDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 315 AM MDT Tue Oct 17 2017 MTZ028-041-063-065-066-171115- Southern Wheatland-Northern Sweet Grass-Judith Gap-Livingston Area- Beartooth Foothills- 315 AM MDT Tue Oct 17 2017 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong crosswinds with gusts to 60 mph. * WHERE...Livingston to Big Timber, Nye, Harlowton and Judith Gap. * WHEN...This afternoon and tonight. * ADDITIONAL DETAILS...Motorists with travel plans on Interstate 90 and Highway 191 should plan for dangerous crosswinds. Monitor the forecast and consider an alternate route. * LOOKING AHEAD...Additional periods of strong southwest winds are possible at Livingston and Nye Wednesday night through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:18 AM MDT | High Wind Warning | BYZ | Golden Valley, Wheatland | 24 hr |
| Oct 17, 3:23 AM MDT | Red Flag Warning | BYZ | Sweet Grass, Wheatland | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.